Hail, Butte
- When
- May 12, 3:20 PM MST
- Where
- Butte County, 15.28 mi SE of Hoover
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.962, -103.051
Severe thunderstorms developed across eastern Butte County and moved across northern Meade, southern Perkins, and Ziebach Counties. The storms produced hail as large as quarters and wind gusts to 65 mph and two tornadoes in Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across eastern Butte County and moved across northern Meade, southern Perkins, and Ziebach Counties. The storms produced hail as large as quarters and wind gusts to 65 mph and two tornadoes in Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 12:28 PM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT TUE MAY 12 2009
.DISCUSSION...19Z SURFACE ANALYSIS HAD WEAK TROUGH FROM NORTH
CENTRAL SD INTO SOUTHEAST WY. PRESSURE FALLS BEGINNING IN EARNEST
ACROSS EASTERN WY/MT AS 110KT JET STREAM RACES INTO WY. SURFACE
LOW DEVELOPING OVER CENTRAL WY. THIS LOW WILL MOVE ALONG
APPROACHING COLD FRONT...CURRENTLY IN CENTRAL MT/WESTERN WY.
MOISTURE POOLING ALONG THE FRONT WILL CONTRIBUTE TO 0.5-1KJ/KG
MLCAPE. LONG DRAWN-OUT HODOGRAPH FORECAST WITH PLENTY OF SHEAR.
CAP CURRENTLY HOLDING THINGS BACK...BUT DO EXPECT AS UPPER SUPPORT
NEARS AND THERMAL RIDGE BREAKS DOWN...CONVECTION WILL DEVELOP THIS
AFTERNOON. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH A FEW
DISCRETE CELLS NORTHEAST OF LOW AND SQUALL LONG ALONG COLD FRONT.
WIND AND HAIL MAIN THREATS. ACTIVITY WILL MOVE AWAY FROM THE CWA
LATER TONIGHT AS SURFACE LOW DEEPENS TO 988MB IN NORTHEASTERN ND.
WEDNESDAY...STRONG SURFACE TROUGH DEVELOPS WEST OF LOW INTO MT
LATE TONIGHT AND RUSHES INTO THE CWA WEDNESDAY MORNING. 900MB
GEOSTROPHIC WINDS NEAR 75KTS WITH 5-7MB/3HR PRESSURE RISES BEHIND
IT. 850-700MB WINDS LINED UP NICELY WITH 40-60KT WINDS. LOOKS LIKE
A CLASSIC HIGH WIND EVENT FOR NORTHWESTERN SD. WILL HOIST WARNINGS
AND ADVISORIES WITH AFTERNOON PACKAGE. BACKWASH MOISTURE WILL
LIKELY RESULT IN A FEW SHOWERS. CHILLY HIGHS WITH GOOD COLD AIR
ADVECTION.
WEDNESDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVER THE CWA
WITH CLEARING SKIES AND LITTLE WIND BY MORNING. WIDESPREAD
FROST/FREEZE POSSIBLE.
THURSDAY...WARM AIR ADVECTION BEGINS ANEW AS FLAT RIDGE MOVES OVER
THE NORTHERN PLAINS.
EXTENDED...COLD FRONT EXITS THE AREA EARLY FRIDAY WITH A FEW SHOWERS
AND THUNDERSTORMS EXPECTED IN CYCLONIC FLOW ALOFT. UPPER RIDGE
BUILDS OVER THE WESTERN CONUS FOR THE WEEKEND INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND EVENING. WINDS WILL BE VARIABLE AND GUSTY NEAR
THE THUNDERSTORMS...AND VIS MAY DROP TO IFR LEVELS IN HEAVER PRECIP.
CIGS OVER MOST LOCATIONS WILL REMAIN VFR...THOUGH SOME AREAS OF MVFR
CIGS WILL BE POSSIBLE TONIGHT OVER PARTS OF NORTHEAST WYOMING...THE
BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. A VERY STRONG COLD FRONT
WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT INTO WEDNESDAY
MORNING...BRINGING VERY STRONG WEST TO NORTHWEST WINDS OF 30 TO 50
MPH WITH SOME HIGHER GUSTS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
WEDNESDAY FOR BENNETT-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
SHANNON-TODD-TRIPP.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-
CUSTER CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
NORTHEASTERN CROOK.
&&
HELGESON/RUDGEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT TUE MAY 12 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MDT (330 PM CDT) TUE MAY 12 2009 ...HIGH WIND WARNING NORTHWESTERN SOUTH DAKOTA AND EXTREME NORTHEASTERN WYOMING WEDNESDAY... ...WIND ADVISORY SOUTHERN SOUTH DAKOTA WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER WESTERN AND CENTRAL SOUTH DAKOTA... AND NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BEHIND A SECONDARY COLD FRONT WEDNESDAY...A TIGHT PRESSURE GRADIENT WILL PROMOTE VERY WINDY CONDITIONS. NORTHWEST WINDS WILL BLOW AT 25 TO 45 MPH WITH GUSTS TO 60 MPH. WINDS WILL QUICKLY DIMINISH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 146 PM MDT TUE MAY 12 2009 WYZ054-056-057-071-122045- NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LIGHTNING FLAT AND ROCKYPOINT 146 PM MDT TUE MAY 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 146 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 10 MILES WEST OF ROCKYPOINT...OR 35 MILES SOUTH OF BROADUS... AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ROCKYPOINT... LIGHTNING FLAT... HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
05/12/2009 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0200 PM HAIL 4 N ROCKYPOINT 44.96N 105.10W
05/12/2009 E1.00 INCH CAMPBELL WY PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 7 NNE ROCKYPOINT 44.99N 105.05W
05/12/2009 E1.00 INCH CROOK WY CO-OP OBSERVER
LASTED FROM 210 UNTIL 218
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 308 PM MDT TUE MAY 12 2009 SDZ001-012-122200- BUTTE-HARDING- INCLUDING THE CITIES OF...CASTLE ROCK...GUSTAVE AND REDIG 308 PM MDT TUE MAY 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 305 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG WINDS. THIS STORM WAS LOCATED 12 MILES SOUTH OF GUSTAVE...OR 33 MILES NORTH OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... REDIG AROUND 345 PM MDT... CASTLE ROCK AROUND 355 PM MDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 10 PM MDT. RUDGE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 21 N HULETT 44.98N 104.60W
05/12/2009 E1.50 INCH CROOK WY PUBLIC
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 405 PM MDT TUE MAY 12 2009 SDZ001-002-012-013-122300- BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS- INCLUDING THE CITIES OF...BISON...CASTLE ROCK...DATE AND FAIRPOINT 405 PM MDT TUE MAY 12 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 358 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH NICKEL SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED FROM NEAR BUFFALO TO CASTLE ROCK...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR... FAIRPOINT AROUND 415 PM MDT... ZEONA AND MUD BUTTE AROUND 420 PM MDT... STONEVILLE AROUND 425 PM MDT... SORUM...OPAL AND RED OWL AROUND 430 PM MDT... MAURINE AROUND 435 PM MDT... PRAIRIE CITY AROUND 440 PM MDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 10 PM. WETENKAMP
The Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
7 thunderstorm wind, 5 hail, 2 tornado. Local standard time, as filed.
None.
None.
None.
None.
A storm chaser briefly observed a small tornado before rain obscured his view. Its location, length, and width were estimated. No damage was reported.
A tornado touched down west of Dupree and tracked eastward before dissipating northeast of Dupree. It dented several grain bins, blew over a small mobile home and semi trailer truck, tore sheet metal off sheds, and toppled a large communications tower.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163636, 163638, 163645, 163641, 163646, 163647, 163648, 163650, 163653, 175979, 175980, 163655, 163657, 163651.